Symptoms of Opiate Overdose: Vicodin, OxyContin, and Morphine
Opioid painkiller addiction is a rapidly growing problem in the US. In fact, the widespread abuse of these substances has reached epidemic proportions; many influential governmental players and treatment professionals alike are now actively working to find ways to end addiction to these powerful drugs, starting by raising awareness of their dangers and, furthermore, by judiciously limiting access to them. Since 2000, overdose deaths from prescription opioid painkillers have risen dramatically, with more than 14,000 deaths in 2014 attributed to prescription painkiller overdose.
Three commonly prescribed opioid medications are Vicodin, OxyContin, and morphine:Vicodin is the brand name for a combination of hydrocodone and acetaminophen. Vicodin is one of the most frequently prescribed narcotic painkillers, which many people are introduced to post-surgery or after sustaining an injury. This medication is used to treat anything from pain after wisdom tooth removal to pain after a work-related accident. Doctors often prescribe hydrocodone medications for short-term use, with the intention that the drug be discontinued as the pain improves; however, some individuals become addicted to Vicodin after first receiving a prescription for the drug, and later misusing the medication. As use increases, and physiological dependence grows, these individuals are compelled to seek more of it.
OxyContin is an extended release oxycodone-based painkiller, available in different doses to treat significantly severe and/or chronic pain conditions. Morphine is perhaps the quintessential opiate painkiller, commonly used in hospital, hospice, and other clinical settings, and serving as the gold standard by which the potencies of other opioid drugs are evaluated.
Though all of these prescription opioids have legitimate medical uses, many people seek these medications out and abuse them merely to achieve a pleasurable high. When these medications are used non-medically—if they are taken in large quantities, ingested in ways that override any controlled-release mechanisms, consumed via alternate routes of administration, or otherwise taken without a doctor’s oversight—they can be very dangerous and lead to overdose.
How Does an Overdose on Vicodin, OxyContin, or Morphine Occur?
When people use too much of an opioid painkiller like Vicodin, OxyContin, or morphine, they can experience a diminished level of consciousness, depressed or slowed breathing, and a resulting lack of oxygen to the brain. Death is a distinct possibility with opioid overdoses. Though alcohol, sedatives, or a mix of opioids (either prescription or illicit) are frequently involved in many opioid-related overdose deaths, opioid overdoses do sometimes occur after a person accidentally takes too much of their prescription medication.
Because oxycodone and hydrocodone are so frequently prescribed, they are two of the most common culprits involved in opioid overdose deaths. (Though, more recently, illicit fentanyl and fentanyl analogues are increasingly implicated in deadly opioid overdoses.) Sometimes, people who suffer from addiction to opioid prescription medications develop a tolerance to the drugs, so they feel like they need more of the drug to achieve the same high as the first time they took the drug or, in cases of significant dependence, just to feel “normal.” In the effort to chase that high, people can easily take too much and overdose. In other cases, an overdose on opioid medication is accidental, as might occur when people misread their prescriptions or forget that they took their medication already.
As a combination pharmaceutical, Vicodin also poses a risk of acetaminophen overdose. Acetaminophen is a non-opioid analgesic and antipyretic (fever reducer) found in a variety of over-the-counter medications, including Tylenol, and many cold and cough formulations. Too much acetaminophen can injure the liver via a process known as hepatic necrosis. Should this sort of liver damage progress, it can ultimately lead to complete liver failure.
Pharmaceutical guidelines state that no more than 4000 mg (in split doses) of acetaminophen should be taken in a 24-hour period. However, considering that some extra strength, over-the-counter formulations contain 500 mg per tablet, this threshold is not that difficult to exceed, and may be additionally lowered in people with existing hepatic insufficiency or in situations wherein concurrent consumption of alcohol or other hepatotoxic substances is a factor. Individuals who suffer from an addiction to Vicodin, or the oxycodone/acetaminophen combination Percocet—both of which contain 325 mg of acetaminophen per tablet—could unwittingly experience an acetaminophen overdose in addition to being at constant risk of opioid overdose.
Symptoms of an opioid overdose include:
- Marked confusion, delirium, or acting drunk
- Frequent vomiting
- Pinpoint pupils
- Extreme sleepiness, or the inability to wake up
- Intermittent loss of consciousness
- Breathing problems, including slowed or irregular breathing
- Respiratory arrest (absence of breathing)
- Cold, clammy skin, or bluish skin around the lips or under the fingernails
Depressed breathing is the most dangerous side effect of opioid overdose. Lack of oxygen to the brain can not only result in permanent neurologic damage, but may also be accompanied by the widespread failure of other organ systems, including the heart and kidneys. If a person experiencing an opioid overdose is left alone and asleep, the person could easily die as their respiratory depression worsens.
Help for an Overdose
People can easily take too much of a prescription painkiller like Vicodin, OxyContin, or morphine, whether they struggle with addiction to these medications or not. If overdose is suspected, it is vitally important to get emergency medical help as soon as possible by calling 911. While waiting for emergency medical help to arrive, roll the person suffering from the opioid overdose on their side to protect them from choking in the event that they vomit while unconscious. If the individual is conscious, keep them awake and talking as much as possible.
Do not leave a person who has potentially overdosed on Vicodin, OxyContin, or morphine alone. Individuals experiencing an opioid overdose can get worse quickly and should not be alone. If they are conscious, they could wander away and hurt themselves; if they are unconscious, they could stop breathing without it being easily-detected.
Once the individual suffering from an opioid overdose receives emergency medical attention, doctors may perform a variety of lifesaving treatments, including:
- Airway management/ intubation, to ensure the individual can breathe
- Activated charcoal administration to minimize further absorption of any ingested intoxicants
- Gastric lavage, or stomach pumping may be performed in addition to charcoal administration
- Treatment for cardiac arrest, if heart problems occur
- Venous line access for administration of intravenous fluids to stabilize hydration and to correct any electrolyte imbalances or hypoglycemia, which may be a result of vomiting and/or lack of intake
- Naloxone administration
- Acetylcysteine administration (should there be a potential for acetaminophen toxicity)
Naloxone to Reverse Opioid Overdoses
One of the most important treatments for opioid overdose is naloxone. This medication has been used in emergency rooms for several years to reverse opioid overdoses, especially heroin overdoses. However, with the growing prescription painkiller abuse epidemic, states are pushing emergency responders and even caregivers to carry injectable or nasal spray forms of naloxone to treat people who might suffer from an opioid overdose.
Naloxone binds to the same receptors in the brain as opioid drugs, preventing the drug from creating a “high” for up to one hour after administration. If given early enough, naloxone may effectively reverse an overdose for a period of time, which can be enough time for additional life-saving medical interventions to begin. Naloxone can be an effective “antidote” for opioid overdose, but it is not failsafe. Depending on the amount and potency of opioid drugs having been used, as well as whether multiple substances have been taken, naloxone may not fully reverse the effects of an overdose, or may require multiple administered doses over time. People who suffer an opioid overdose may need further medical attention. Because of this uncertainty, it is still necessary to call 911 for emergency medical help.
An overdose is a frightening, life-threatening situation. For people who survive an opioid overdose, it can be the first sign that they need to get help. If people struggle with an addiction to Vicodin, OxyContin, or morphine, they should seek help from addiction rehabilitation programs, whether they have suffered an overdose or not.
Inpatient rehabilitation programs can be very effective for people who want to stop taking opioid medications. Inpatient programs offer medical oversight during withdrawal, which can ease withdrawal symptoms and quell cravings. These programs also offer talk and group therapy, so clients can build a social support network and learn better coping mechanisms to manage cravings and stress. Inpatient programs also take clients out of stressful environments where they have access to opioid medications, so they don’t have the opportunity to relapse during this precarious stage of early recovery. Before clients return to life in the real world, they build a firm foundation in recovery, which can help them to sustain their newfound sobriety.